This site is intended for Healthcare professionals only.

Case of Fatal Stroke Following Intranasal Lidocaine


Case of Fatal Stroke Following Intranasal Lidocaine

Solutions of topical lidocaine should not be prescribed for use on open wounds or abraded skin as drug absorption will be increased, especially in highly vascularized nasal passages, according to a case report which appeared in the journal Hospital Pharmacy.

The patient expired from acute respiratory failure secondary to brainstem damage as Lidocaine likely contributed to the cardiovascular embolic development, possibly from a sudden drop in blood pressure and known cardiovascular effects of sodium channel blockade.

The unique case reported by Daniel L. Moellentin and his associates is of a 39-year-old man who arrived at the emergency department following rapid-onset aphasia, right-sided weakness, altered consciousness, and shortness of breath. History was provided by a friend who witnessed the events leading up to the event. The differential diagnosis included seizure with Todd’s paralysis; meningitis with encephalopathy secondary to recent ear, nose, and throat surgery; and coagulopathies or acute stroke secondary to lidocaine toxicity.

The patient insufflated lidocaine 4% solution approximately 5 hours prior to and immediately before symptom onset. This lidocaine was prescribed for local pain management perioperatively for a series of 3 nasal debridement procedures due to significant septal perforation secondary to repeated drug tablet insufflation. Pharmacist medication reconciliation revealed that 650 mL of 4% lidocaine solution (26 g lidocaine) was dispensed over the prior 3 weeks. The patient was witnessed insufflating approximately 120 mL immediately prior to experiencing stroke-like symptoms. Progression from initial aphasia to obtundation occurred within 30 minutes.

Past medical history was significant only for infectious rhinitis, septal debridement surgery, and polysubstance abuse, including past cocaine and opioid insufflation. The presence of tablet particulate was noted on multiple occasions prior to multiple debridement procedures. Home medications included lidocaine 4% solution, cyclobenzaprine, gabapentin, sulfamethoxazole-trimethoprim, and ibuprofen.

Upon arrival to the emergency department, the patient’s eyes were open and moving. Pupils were 2.5 mm and reactive. He was not responsive to commands. His right arm was flaccid. There were some purposeful movements of the left arm. Breath sounds were clear to auscultation. Respiratory rate was 35 breaths per minute. Cardiovascular examination showed a pulse of 105 bpm; no murmurs, rubs, or gallops were noted. Electrocardiogram (ECG) showed sinus rhythm with a heart rate of 86 bpm. Blood pressure was 106/80 mm Hg. Two days earlier, blood pressure had been measured at 155/104 mm Hg. The patient was intubated in order to protect his airway and admitted to the intensive care unit. Extremities revealed no edema, and there were weak pulses in the lower and upper extremities.

Magnetic resonance imaging (MRI) revealed a massive left-sided middle cerebral artery stroke, likely embolic. Computed tomographic angiography (CTA) showed a notable clot in the aortic arch with thrombus seen up to the left internal carotid artery with an abrupt occlusion at the mid-portion of the left cerebral artery. It was estimated that about one-third of the patient’s brain was affected by the stroke. The radiologist suggested that the new clot in the aorta was likely the source of the embolism. Due to the emergency situation and proven clot, the venous duplex was not performed. Although the patient was admitted within 3 hours of trauma, tissue plasminogen activator was not indicated in this case.

Transthoracic echocardiogram (TEE) indicated a left ventricular ejection fraction of 55%, no significant valvular abnormalities, and a suggestion of a small patent foramen ovale (PFO). We cannot determine if a clinically significant clot from a PFO was formed leading to massive middle cerebral arterial occlusion.

Laboratory studies noted an anion gap of 19, glucose of 212 mg/dL, and white blood cell count of 24.2×106 cells/mL. Serum potassium and magnesium levels were within normal limits. Basic metabolic panel and complete blood count on admission were otherwise unremarkable. Troponin T was less than 0.02 ng/mL and fibrinogen was 510 mg/dL. Venous blood gases and urinalysis were normal. Serum lidocaine was obtained 3 hours post intranasal bolus of at least 4 g. It was 1.2 μg/mL. Serum drug screen was negative for all substances except lidocaine.

All potential etiologies were ruled out, except for toxicity due to lidocaine. Aggressive medical stabilization was attempted, however, the patient died within 48 hours due to respiratory depression associated with brainstem involvement.

For more details click on the link:  10.1310/hpj5108-662 

The following two tabs change content below.
Hina
Hine Zahid Joined Medical Dialogue in 2017 with a passion to work as a Reporter. She covers all the stories related to Medical guidelines, Medical Journals, rare medical surgeries as well as all the updates in the medical field. Email: hina@medicaldialogues.in. Contact no. 011-43720751
Source: With inputs from journal Hospital Pharmacy.

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted